High Wind, Northern Berkshire
- When
- August 31, 11:50 AM EST
- Where
- Northern Berkshire forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.371, -73.206 (the zone’s center; the record gives no point)
On August 31, low pressure representing the center of the remnant of hurricane Katrinamoved across Lake Ontario and down the St Lawrence Valley. A strong pressure gradientwas over western New England.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
On August 31, low pressure representing the center of the remnant of hurricane Katrinamoved across Lake Ontario and down the St Lawrence Valley. A strong pressure gradientwas over western New England. Strong non-thunderstorm winds, around midday, blewdown large limbs and two trees on Dalton Avenue in Pittsfield, Berkshire County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 31, 10:20 AM EST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBANY NY 1120 AM EDT WED AUG 31 2005 .SHORT TERM (THIS AFTERNOON AND EVENING)...HAVE UPDATED FORECASTS TO INCREASE HIGHS FOR TODAY AND TO LOWER POPS ACROSS THE SOUTHEAST PART OF THE FORECAST AREA. REST OF FORECAST GENERALLY UNCHANGED. .PREVIOUS DISCUSSION... ...FLOOD WATCH CONTINUES AND SEVERE WEATHER THREAT POSSIBLE TODAY... .SYNOPSIS... THE REMNANTS OF KATRINA WILL MOVE ALONG WESTERN NEW YORK THIS MORNING AND THEN WILL REACH SOUTHERN QUEBEC BY THE EARLY EVENING. THE COOL FRONT ASSOCIATED WITH THE AREA OF LOW PRESSURE WILL MOVE ACROSS EASTERN NEW YORK AND WESTERN NEW ENGLAND IN THE AFTERNOON INTO THE EARLY EVENING...PRODUCING OCCASIONAL SHOWERS AND SCATTERED THUNDERSTORMS. A WEAK RIDGE OF HIGH PRESSURE WILL BUILD IN FROM THE TENNESSEE VALLEY WITH DRY WEATHER ON THURSDAY. A COLD FRONT WILL PASS THROUGH ON FRIDAY WITH WIDELY SCATTERED SHOWERS OVER NORTHERN NEW YORK. BIG PICTURE...THE LATEST WATER VAPOR LOOP OVER THE PAST 12 HOURS (UP TO 06Z/2 AM)...SHOWS THE MID LEVEL CIRCULATION OF FORMER HURRICANE KATRINA RAPIDLY MOVING TO THE N/NE TO NEAR CNTRL OH. A DISTINCT DRY AIR INTRUSION SHOWS UP ON THE WATER LOOP OVER WV...MD...NRN VA AND SRN PA. THIS IS ASSOCIATED WITH AN UPPER LEVEL JET STREAK (70-85 KTS AT 250 MB) ON THE E/SE SIDE OF THE 500 MB TROUGH. SOME SEVERE THUNDERSTORMS HAVE DEVELOPED OVER MD TOO. ANOTHER 500 MB CLOSED LOW CONTINUES TO SPIN ON THE ONTARIO-QUEBEC BORDER NEAR THE SOUTHERN TIP OF HUDSON BAY. THIS BROAD UPPER LEVEL CYCLONE WILL CONTINUE TO PICK UP AND ACCELERATE THE REMNANTS OF KATRINA. FURTHER UPSTREAM...A 500 MB RIDGE LIES UPSTREAM OVER THE UPPER MIDWEST. A POTENT SHORTWAVE TROUGH IS MOVING EASTWARD ACROSS SOUTH CNTRL CANADA AND THE NRN PLAINS. A 500 MB FLAT RIDGE CONTINUES TO BUILD OVER THE PACIFIC NORTHWEST. && .SHORT TERM (TODAY THROUGH FRIDAY)... TODAY...LOTS TO TALK ABOUT IN THE SHORT TERM FIRST 12-24 HOURS ACROSS THE FCST AREA. WE WILL KEEP THE FLOOD WATCH UP ON THIS SHIFT. HYDRO TODAY INTO TONIGHT... WE DO NOT BELIEVE THE MAIN STEM RIVERS WILL BE IMPACTED AT ALL. WE FEEL THE GREATEST THREAT WILL BE CONVECTIVE DOWNPOURS IN THE LATE AM/EARLY PM THAT MAY CAUSE SOME LOCALIZED FLASH FLOODING IN POOR DRAINAGE AREAS AND ON SMALL STREAMS AND CREEKS. THE BEST RAINFALL ASSOCIATED WITH WARM FRONT AND ITS ASSOCIATED ISENTROPIC LIFT/THERMAL ADVECTION AT 850 MB WITH HEAVY RAINFALL AND PRECIPITABLE WATER VALUES IN THE 1.75-2.25 RANGE IS OCCURRING FROM THE CAPITAL REGION NORTH AND WEST AT THIS TIME. IT SHOULD BE NOTED THE PRECIPITABLE WATER VALUES OFF THE ALY AND OKX 00Z SOUNDINGS WERE 2.12 AND 2.28 RESPECTIVELY. A MODERATE TO STRONG LOW-LEVEL 850 MB JET OF 30-40 KNOT CONTINUES TO TRANSPORT MOISTURE IN FROM THE SOUTH. THIS JET WILL STRENGTHEN THROUGH THE LATE AM INTO THE AFTERNOON TO 45-50 KNOTS OVER ERN NY AND WRN NEW ENGLAND. K-INDEX VALUES WILL BE HIGH IN THE LOWER 30S TO NEAR 40, WHICH PROMOTE FLASH FLOOD POTENTIAL. SEVERE WEATHER POTENTIAL/CONVECTION... OKAY...THE BIG QUESTION WILL SEVERE TSRAS OCCUR ? IT STRONGLY DEPENDS ON THE ENGINE THAT DRIVES THE SENSIBLE WEATHER...THE SUN. AS DESCRIBED...AN IMPRESSIVE DRY TONGUE/DRY SLOT IS PUSHING NORTHEASTWARD THROUGH WEST-CNTRL PA. MOST OF THE ERN NY AND WRN NEW ENGLAND IS IN A WARM SECTOR. SFC DEWPOINTS ARE ALREADY IN THE UPPER 60S TO LOWER 70S OVER THE CWA. THE 00Z AND MODEL SOUNDINGS SHOW A DEEP TROPICAL MOISTURE PROFILE IN THE LOWER TO MID TROPOSPHERE (BELOW 500 MB). THE LOW-LEVEL S/SW JET STRENGTHENS CLOSE TO 50 KNOTS FROM THE HUDSON VALLEY EASTWARD. SBCAPES VALUES OFF THE GFS/NAM MODEL SOUNDINGS OVER THE CWA ARE ONLY ABOUT 250-750 J/KG. HOWEVER...0-1 KM SHEAR VALUES CLIMB TO 30-35 KNOTS, 0-3 KM SHEAR VALUES 40-45 KNOTS, AND 0-6KM SHEAR VALUES 50+ KNOTS BTWN 18Z AND 00Z. NOT SURPRISINGLY, THE 0-3 KM SRM VALUES OFF THE GFS/NAM ARE IN 200-400 M2/S2 RANGE IN THE PM. THESE VALUES SUPPORT LOW-TOPPED MINI SUPERCELLS OR LINEAR SOUTH TO NORTH ORIENTED SHOWER AND THUNDERSTORM DEVELOPMENT...WHICH COULD PRODUCE DAMAGING WINDS OR EVEN ISOLATED F0/F1 TORNADOES. THE HODOGRAPHS ARE CLASSIC CLOCKWISE VEERING PROFILES THAT CAN PRODUCE TORNADOES. THE PRIMARY LIFT MECHANISMS WILL BE CONVERGENCE ON THE S/SE OF THE SFC LOW (FORMER HURRICANE KATRINA) AND THE COOL FRONT. THE INHIBITORS FOR SEVERE CONVECTION OR ANY GENERAL TSRAS ARE THAT 500 MB TEMPS WILL BE A WARM -2C TO -4C OVER THE FCST AREA. MID LEVEL LAPSE RATES ARE ONLY 5C/KM AND OF COURSE A LACK OF SFC HEATING AND DESTABILIZATION WITH THE LOW-LEVEL MOISTURE HANGING TOUGH. THIS IS A CLASSIC LOW CAPE AND HIGH SHEAR ENVIRONMENT. IT IS VERY SIMILAR TO 9-9-04...WHERE THE REMNANTS OF FRANCES GENERATED A SIMILAR ENVIRONMENT OVER THE MID-ATLANTIC STATES WITH NUMEROUS TORNADOES. THAT SAME ENVIRONMENT OVER THE NORTHEAST PRODUCED VERY LITTLE CONVECTION. LACK OF SUNSHINE INHIBITED SEVERE CONVECTIVE DEVELOPMENT THAT DAY. THIS COULD BE A GOOD CASE TO COMPARE...OR CONTRAST TO THAT EVENT. HOWEVER...I AGREE WITH SPC AND THE THREAT OF SEVERE TSRAS WITH POSSIBLE TORNADOES MAY OCCUR ROUGHLY FROM THE CAPITAL REGION AND SOUTHERN VT SOUTHWARD. ENHANCED WORDING OF DAMAGING WINDS AND HEAVY RAINFALL TO BE INCLUDED IN THE ZONES. AS I FINISH THIS FINAL VERSION OF THE FORECAST DISCUSSION...SEVERE CONVECTION HAS POPPED OVER SOUTH-CENTRAL PA IN THE PAST HOUR. A NEW TORNADO BOX IS COMING OUT THAT REACHES INTO SOUTH CENTRAL NY. FCST BREAKDOWN FOR TODAY... WE WILL BE FOLLOWING THE GFS SOLUTION. WE WILL USE CATEGORICAL POP VALUES TODAY FROM THE CAPITAL REGION NORTH AND WEST FOR THE RA/SHRA ACTIVITY WITH A CHANCE OF THUNDERSTORMS. LIKELY VALUES WILL BE USED SOUTH AND EAST OF ALBANY WITH A CHANCE OF THUNDERSTORMS WITH DAMAGING WINDS AND HEAVY RAIN. WED NIGHT...THE SFC LOW MOVES NORTHEAST INTO QUEBEC AND THE TRAILING COOL FRONT SLIDES THROUGH. HAVE TAPERED POPS OFF AROUND 06Z OVER THE SRN TWO THIRDS OF THE FCST AREA. WE HAVE KEPT THE SEVERE WORDING UNTIL 01Z/9 PM. THURSDAY...HIGH PRESSURE BUILDS IN FROM THE TN VALLEY/MID ATLANTIC REGION WITH SOME FAIR AND DRY WEATHER. 850 MB TEMPS DONT DROP MUCH WITH THE WEAK COLD AIR ADVECTION...AS VALUES FALL TO +13-+15C...WHICH MEANS ABOVE NORMAL HIGHS WILL BE POSSIBLE. THURSDAY NIGHT TO FRIDAY...ANOTHER COLD FRONT WITH LIMITED MOISTURE APPROACHES THE FCST AREA. THE BEST DYNAMICS AND LIFT WITH THE SFC FRONT AND UPPER LEVEL TROUGH ARE OVER SOUTHEAST CANADA. HAVE ADDED A LOW CHANCE/SLIGHT CHANCE OF SHOWERS ON FRIDAY TO THE SRN ADIRONDACKS. MOST THE AREA SHOULD STAY DRY. && .LONG TERM (FRIDAY NIGHT THROUGH TUESDAY)... THE FCST AREA GETS INTO CYCLONIC FLOW WITH THE UPPER TROUGH FRI NIGHT INTO SATURDAY. WILL CONTINUE WITH THE DRY FORECAST FOR THE HOLIDAY WEEKEND...AS A HIGH AMPLITUDE RIDGE BUILDS OVER THE NORTHEAST SAT NIGHT THRU TUESDAY. SFC HIGH PRESSURE BUILDS EASTWARD FROM THE GREAT LAKES REGION SAT NIGHT INTO SUN. LOOKS LIKE A DECENT STRETCH OF WEATHER SAT-MON. TEMPS WILL START OUT COOLER THAN NORMAL ON SUNDAY...THEN REBOUND TO NORMAL OR SLIGHTLY ABOVE NORMALS BY EARLY NEXT WEEK. NO CHANGES TO THE SATURDAY TO TUESDAY PORTION OF THE FORECAST. && .AVIATION... CEILINGS WILL BE MAINLY BETWEEN 15 HUNDRED AND 3 THOUSAND FEET TODAY...WITH VISIBILITY 3 TO 6 MILES IN FREQUENT SHOWERS. HOWEVER...CONDITIONS WILL VARY CONSIDERABLY...DUE TO THE PRESENCE OF SHOWERS. DURING THE DAYLIGHT HOURS...ESPECIALLY LATE MORNING THROUGH THIS AFTERNOON CONDITIONS WILL VARY FROM VFR TO IFR DUE TO SHOWERS AND THUNDERSTORMS. THUNDERSTORMS ARE MOST LIKELY THIS AFTERNOON...AND A FEW MAY BE SEVERE WITH WINDS GUSTING IN EXCESS OF 60 MILES AN HOUR. TONIGHT...CONDITIONS WILL BE MOSTLY MVFR DUE PRIMARILY TO CEILINGS. THE SHOWERS WILL BE ENDING BY MIDNIGHT AND VISIBILITY WILL BE MAINLY IN THE VFR RANGE AFTER MIDNIGHT. EXCEPT FOR THE POSSIBILITY OF DAMAGING WIND IN SEVERE THUNDERSTORMS...THE SURFACE WIND WILL INCREASE FROM THE SOUTH...BECOMING 15 TO 25 KNOTS WITH GUSTS TO 35 KNOTS IN THE HIGHER TERRAIN BY LATE MORNING OR EARLY THIS AFTERNOON. THIS EVENING...THE WIND WILL BEGIN TO VEER TO THE SOUTHWEST AND WEST. IT WILL DIMINISH TO MAINLY LESS THAN 10 KNOTS AFTER MIDNIGHT. && .FIRE WEATHER...THE LOWEST PRESSURE IN THE REMNANT OF THE TROPICAL WEATHER SYSTEM KATRINA WILL MOVE DOWN THE ST LAWRENCE VALLEY TODAY. A RIDGE OF HIGH PRESSURE WILL BUILD INTO THE NORTHEAST ON THURSDAY. IT WILL BE VERY HUMID TODAY...WITH HEAVY RAINFALL...ESPECIALLY FROM THE CATSKILLS NORTHEASTWARD TO LAKE GEORGE AND THE ADIRONDACKS. DRIER AIR WILL RETURN THURSDAY...WITH AFTERNOON RELATIVE HUMIDITY FALLING TO AROUND 50 PERCENT. A SOUTH SURFACE WIND WILL BE STRONG AND GUSTY TODAY...AVERAGING NEAR 20 MILES AN HOUR THIS AFTERNOON. LOCALLY... THE WIND MAY GUST TO 60 MILES AN HOUR OR MORE IN SEVERE THUNDERSTORMS. THE WIND WILL VEER TO THE NORTHWEST BY LATE TONIGHT AND CONTINUE NORTHERLY AT 10 TO 20 MILES AN HOUR THURSDAY. && .HYDROLOGY...OVER THE PAST COUPLE OF DAYS...THE WESTERN MOHAWK AND PORTIONS OF THE SOUTHWESTERN ADIRONDACKS AND CATSKILLS HAVE HAD AROUND 2 INCHES OF RAINFALL. THERE MAY BE ANOTHER 1 TO 4 INCHES OF RAINFALL TODAY. DEEP CONVECTION IS POSSIBLE TODAY...WITH VERY HEAVY RAINFALL POSSIBLE IN THUNDERSTORMS. THESE FACTORS SUGGEST THAT FLOODING MAY OCCUR ON THE SMALL STREAMS...ESPECIALLY FROM THE CATSKILLS NORTH INTO THE ADIRONDACKS...WHERE PREVIOUS RAINFALL HAS BEEN HEAVIEST. DRY WEATHER IS LIKELY FOR SEVERAL DAYS BEGINNING THURSDAY...SO RIVERS ARE LIKELY TO BEGIN TO RECEDE BY FRIDAY AND THEY WILL CONTINUE TO FALL INTO EARLY NEXT WEEK. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...FLOOD WATCH UNTIL THURSDAY 7 AM. MA...FLOOD WATCH UNTIL THURSDAY 7 AM. NY...FLOOD WATCH UNTIL THURSDAY 7 AM. VT...FLOOD WATCH UNTIL THURSDAY 7 AM. && SYNOPSIS...WASULA SHORT TERM...WASULA LONG TERM...WASULA AVIATION...HEMMERICH FIRE WEATHER...HEMMERICH HYDROLOGY...HEMMERICH/WASULA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 531 AM EDT WED AUG 31 2005 CTZ001-013-MAZ001-025-NYZ039>041-043-047>054-058>061-063>066-082-084- VTZ013>015-011100- BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY- EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY- EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT- MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY- NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-NORTHERN WASHINGTON NY- SCHOHARIE NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY- SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-SOUTHERN WASHINGTON NY- WESTERN ALBANY NY-WESTERN COLUMBIA NY-WESTERN DUTCHESS NY- WESTERN GREENE NY-WESTERN RENSSELAER NY-WESTERN SCHENECTADY NY- WESTERN ULSTER NY-WESTERN WINDHAM VT- 531 AM EDT WED AUG 31 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN MOHAWK VALLEY... THE SCHOHARIE VALLEY...EASTERN CATSKILLS...THE GREATER CAPITAL REGION...MID HUDSON VALLEY...TACONICS...SARATOGA AND WASHINGTON COUNTIES...AS WELL AS ADJACENT WESTERN NEW ENGLAND. .DAY ONE...WEDNESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN THE LATE MORNING THROUGH THE AFTERNOON. THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 58 MPH...TORRENTIAL DOWNPOURS AND EVEN AN ISOLATED TORNADO. THE STRONG WIND SHEAR IN THE LOWEST LAYERS OF THE ATMOSPHERE MAY SPAWN ANY ISOLATED TORNADOES. THE STORMS TODAY WILL BE FORMING ON THE SOUTHEAST SIDE OF THE LOW PRESSURE SYSTEM THAT IS THE REMNANTS OF KATRINA...AND AHEAD OF THE SURFACE COLD FRONT. THE THUNDERSTORMS THAT DO DEVELOP WILL RAPIDLY MOVE FROM THE SOUTH SOUTHWEST TO THE NORTH NORTHEAST AT 35 TO 45 MPH. HEAVY RAINFALL FROM THE SHOWERS AND THUNDERSTORMS MAY CAUSE FLOODING IN POOR DRAINAGE AREAS AND ON SMALL CREEKS AND STREAMS. THERE IS ALSO A FLOOD WATCH UP TO 7 AM THURSDAY. PLEASE REFER TO THE FLOOD WATCH STATEMENT FOR THE DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY TO TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS ANTICIPATED IN THE LATE MORNING THROUGH THE AFTERNOON. NYZ032-033-038-042-083-011100- HAMILTON NY-NORTHERN HERKIMER NY-NORTHERN WARREN NY- SOUTHEAST WARREN NY-SOUTHERN HERKIMER NY- 531 AM EDT WED AUG 31 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR HERKIMER...HAMILTON AND WARREN COUNTIES... .DAY ONE...WEDNESDAY... A FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM THURSDAY. HEAVY RAINFALL FROM THE REMNANTS OF KATRINA MAY CAUSE LOCALIZED FLOODING IN POOR DRAINAGE AREAS...AND ON SMALL CREEKS AND STREAMS. PLEASE REFER TO THE FLOOD WATCH STATEMENT FOR THE DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY TO TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT RAINFALL AMOUNTS OF AN INCH AND A HALF OR MORE PLEASE REPORT. WASULA
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP F
0744AM WED AUG 31 2005
#1 0000001 000
FNPZ WLSR AP30
02690 FILE 28 NEW PALTZ POLICE DEPT NY0552700 AUG 31-05
TO APB
*************ROAD CLOSED*************
RT 299 WEST BETWEEN SPRINGTOWN RD AND
LIBERTYVILLE RD IS CLOSED DUE TO ACCIDENT
AUTH SGT BAKER TERPENING 0742HRSNEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP A
0744AM WED AUG 31 2005
#1 0000001 000
AFAL WLSR AHQT
01956 FILE 28 SP JAMESTOWN NY1060100 AUG 31-05
TO TROOP A HEADQUARTERS SP BATAVIA
POWER OUTAGE AND CLOSED STREETS IN ZONE 3:
CHAUTAUQUA COUNTY - BEMUS POINT LIBERTY STREET - LINES DOWN
ERIE COUNTY - GOWONDA - POWER OUTAGE
NORTH COLLINS - POWER OUTAGE
BRANT - POWER OUTAGE
CATTARAUGUS COUNTY - GOWANDA - POWER OUTAGE
DAYTON - POWER OUTAGE
PERRYSBURG - POWER OUTAGE
AUTH SGT DAVID C HENDRICK MILLER 7-41AMThe national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2005Every state in 2005This day in weather historyWarnings in Massachusetts, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473788.